Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

can prolonged use of muscle relaxants cause spasms?

cathyrccathyr Posts: 14
edited 06/11/2012 - 8:37 AM in Back Surgery and Neck Surgery
I had an acdf 9 weeks ago....everything was going to schedule until I tried to stop my muscle relaxant...FLEXERIL. Then...heart palpitations, nervousness, anxiety,slowed gastric emptying,choking sensation got worse, stomach and esophagel spasms, flu-like symptoms. Went on for 8 days...then landed me in the hospital....they said it could be from the retraction of the vegas nerve during the procedure? I am now having a series of heart tests since I have unknown origin tachycardia.

Last night I experimented and took the flexeril...ALL the spasms started all at once...even spasms that had long disappeared....then I fell asleep (no anxiety, no tachy)...woke up and finally had a normal bowel movement????

Where are all these spasms coming from? Is it posible to have withdrawl from flexeril???? I have been taking it regularly fot 5-6 weeks since the surgery and on/off for 6 months?


  • Hi Cathy,

    They probably were saying your symptoms were vasovagal in nature - can manifest as dizziness, lightheadness, fainting, heart palpitations, nausea, sweating - it's often seen when someone is needle phobic to an extreme degree and resolves quickly. So I personally don't buy their theory since it's been going on for 8 days! Take a look at this McNeil Pharmecutical insert for Flexiril :

    http://www.mcneilpediatrics.net/mcneilpediatrics/shared/pi/flexeril.pdf (scroll over to section headed adverse reactions)

    I would give the prescibing MD a call and let he/she know what is going on. Hope this helps, please keep us posted.

  • Sorry to hear you're having these problems! I don't know if Flexeril can cause this type of problem, but I do have long term experience with it myself. I've been off and on it for the last 6 years (more on than off), and have never had problems when I stop taking it. I'm a fibromyalgia patient, though, so I have a lot of muscle spasms.

    I'd contact the prescribing doc and let them know all the symptoms you're experiencing, as everyone reacts different to medications. You could also speak with your pharmacist. I've found that for a drug question, the pharmacist is more knowledgeable on side effects, especially less common ones. I once had a doctor who prescribed an anti-inflammatory and a "pain killer", a week apart. I went to different pharmacies so it wasn't caught right away, but the pain killer was actually another anti-inflammatory, and it caused massive nose bleeds.

    Good luck, and let us know how you're doing!
Sign In or Register to comment.